MAUDE Adverse Event Report: ALPHATEC SPINE INC ARSENAL SPINAL FIXATION SYSTEM; HXX

ALPHATEC SPINE INC ARSENAL SPINAL FIXATION SYSTEM; HXX
Model Number 87011
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the returned drivers found that the distal tips of both instruments had fractured and became separated.Inspection under magnification revealed circular fracture lines indicative of a torsional overload.One of the tips was recovered and discarded by the user facility.The second remains implanted within the polyaxial screw, entrapped beneath both the rod and set screw is approximately 4.38mm wide and 2.8mm in length.The section is manufactured from 465ss and is certified to atsm a564 standards.A previous investigation conducted for this type of occurrence determined that this is likely the result of implantation in hard dense bone, which required an increased torsional load that exceeded the design limits of the instrument.
 
Event or Problem Description
While attempting to implant the 10.5 screws, the tips of both drivers broke and detached from the instruments.One tip was removed from the patient without issue, while the second was retained as it was deemed too difficult to remove.

Brand Name
ARSENAL SPINAL FIXATION SYSTEM
Common Device Name
HXX
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key9564144
Report Number2027467-2019-00063
Device Sequence Number2866312
Product Code HXX
UDI-Device Identifier00844856069565
UDI-Public(01)00844856069565(10)MC163503R
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number87011
Device Catalogue Number87011
Device Lot NumberMC163503R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/31/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/10/2019
Initial Report FDA Received Date01/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age51 YR